Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Baltimore/Washington

January 23, 2021

NWS Baltimore/Washington issued this small craft advisory at Jan 23, 2021, 6:17 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 6:17 PM EST (23:17 UTC)
Expired
Jan 23, 2021, 11:00 PM EST
In force
5 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

588 
WHUS71 KLWX 232317
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
617 PM EST Sat Jan 23 2021

ANZ536-240400-
/O.EXP.KLWX.SC.Y.0017.000000T0000Z-210123T2300Z/
/O.NEW.KLWX.SC.Y.0018.210123T2317Z-210124T0400Z/
Tidal Potomac from Indian Head to Cobb Island MD-
617 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Northwest winds 10 to 15 kt, with gusts up 20 knots 
  expected.

* WHERE...Tidal Potomac from Indian Head to Cobb Island MD.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ535-240030-
/O.EXP.KLWX.SC.Y.0017.000000T0000Z-210123T2300Z/
Tidal Potomac from Key Bridge to Indian Head MD-
617 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have decreased in strength with residual gusts of 10-15
knots possible during the next few hours.

$$

ANZ530>534-537>543-240730-
/O.CON.KLWX.SC.Y.0017.000000T0000Z-210124T1700Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
617 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 
  kt with gusts up to 30 kt expected.

* WHERE...Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA, and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Until noon EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
158 
WHUS71 KLWX 240411
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1111 PM EST Sat Jan 23 2021

ANZ536-240515-
/O.EXP.KLWX.SC.Y.0018.000000T0000Z-210124T0400Z/
Tidal Potomac from Indian Head to Cobb Island MD-
1111 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have dropped below Small Craft Advisory thresholds.

$$

ANZ530>534-537>543-241400-
/O.CON.KLWX.SC.Y.0017.000000T0000Z-210124T1700Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1111 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* WHAT...Northwest winds 5 to 15 kt with gusts up to 25 kt.

* WHERE...Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA, and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Until noon EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 3:23 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 3:23 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EST Sat Jan 23 2021

.SYNOPSIS...

High pressure will build overhead tonight. The high will
move offshore later Sunday and low pressure will approach
Monday before passing through Monday night and Tuesday. Weak high
pressure may briefly return Wednesday, but another low may
impact the area Thursday before high pressure returns for late
next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...

Very cold tonight with diminishing winds, clear skies, and very
dry (modified Arctic) air mass. Lows will range from the single
digits in the mtns to the teens and twenties elsewhere with
sub-zero wind chills in the mtns and teens elsewhere.

Increasing clouds tomorrow due to warm air advection. Not as
cold and with less wind. Guidance show some very light snow
developing over the mtns late tomorrow afternoon into the
evening that eventually falls apart as it moves east. It looks
uneventful late tomorrow night with no precip, just clouds.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

12Z model cycle has trended slower moving low pressure east of
the mid MS and OH valleys Mon night and into the Mid-Atlc Tue.
This has resulted in a later onset of wintry precip over the
area on Mon with much of the precip not starting until after
18Z. While there isn't a classic cold air damming signature
with this precip event, there will be in-situ damming, where
precip falling over initially very dry (modified Arctic) air
mass strengthens the wedge and brings sfc temps at or below
freezing. Of greatest concern is potential for significant ice
accumulations on Skyline Drive and west of I-81 where model
soundings show a deep subfreezing layer and 925 temps between 0
and -2C. Deep moisture and strong forcing for ascent arrive into
the area Mon with a heavy cold rain east of the Blue Ridge and
south of I-70 and potentially significant ice accretion for the
higher elevs. A Winter Storm Watch will likely be issued for
those areas early on Monday. Mid-level dry slot will start
working into the area late Mon night, but light precip will
likely persist through Tue morning due to easterly convergent
flow until low pressure exits the area late Tue.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

Active pattern continues throughout the long term period. Tuesday is
more of a transition day as low pressure slowly exits offshore.
Guidance indicates that the core of the low still remains back over
the OH/WV border by Tuesday afternoon, which would allow lingering
precip to persist into the first half of Wednesday. As the low
shifts east, it also may pull some colder air in from the north back
into the northernmost parts of the CWA, which may result in some
freezing drizzle or a light wintry mix. Temperature profile Tuesday
remains cold, with daytime temps remaining stuck in the mid to upper
30s for most with near freezing temps along the Mason Dixon line,
in the higher elevations, and possibly valley areas where cold air
typically likes to pool.

Conditions improve on Wednesday especially during the afternoon with
the low offshore. However we'll continue to watch another system for
Thursday which may bring another round of wintry precip to the area.
As of now, there remains a lot of spread amongst guidance and their
ensembles. With a positive AO and positively trending EPO, coupled
with a negative PNA and NAO, results in a higher chance for a more
zonal pattern. With that being said, seems logical that low pressure
would be more suppressed to our south. However will continue to
monitor forecast trends over the next several days.

Dry and more seasonable conditions are likely towards the end of
next week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

Diminishing winds tonight, but with less winds tomorrow. IFR
conditions developing Mon afternoon with mixed precipitation
likely at KMRB, KCHO, and possibly BWI, and IAD. Rain should be
the dominant p-type at DCA. Flight restrictions will likely
persist through Tue.

CIG/VSBY restrictions are likely to continue on Tuesday and possibly
through Wednesday morning as low pressure slowly exits offshore. VFR
conditions return Wednesday. We'll continue to monitor another area
of low pressure on Thursday which bring another round of wintry
precip across the terminals. However confidence remains low at this
time.

&&

.MARINE...

Diminishing winds tonight, but SCA conditions likely persisting
through Sunday. Light winds Sun night through mid week.

SCA conditions are likely next Thu.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EST Sunday for ANZ530>534-
     537>543.
     Small Craft Advisory until 6 PM EST this evening for ANZ535-
     536.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...MSS
AVIATION...MSS/LFR
MARINE...MSS/LFR
Hazardous weather outlook, Jan 23, 5:27 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
527 PM EST Sat Jan 23 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-242230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
527 PM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snow or ice is possible Monday afternoon into Tuesday,
especially west of Interstate 95 from Washington DC to
Fredericksburg and north of US 50 in Maryland.

There is a slight winter storm threat for Wednesday night and
Thursday. If the threat materializes, it may cause travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-242230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
527 PM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an enhanced winter storm threat for Monday through
Monday night, and possibly into Tuesday. There is an increased
potential for travel impacts and closures due to accumulating
snow and sleet as well as ice from freezing rain.

There is a slight winter storm threat for Wednesday night and
Thursday. If the threat materializes, it may cause travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-242230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
527 PM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an enhanced winter storm threat for Monday through
Monday night, and possibly into Tuesday. There is an increased
potential for travel impacts and closures due to accumulating
snow and sleet as well as ice from freezing rain.

There is a slight winter storm threat for Wednesday night and
Thursday. If the threat materializes, it may cause travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:47 AM ESTGale WarningLWX5 hr
Jan 23, 3:47 AM ESTSmall Craft AdvisoryLWX31 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.